Alert archive / South Dakota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 2, NWS Aberdeen, SD

May 7, 2005Walworth County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at May 7, 2005, 2:35 AM CDT for Walworth County, South Dakota. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 7, 2005, 2:35 AM CDT (07:35 UTC)
Expired
May 7, 2005, 3:00 AM CDT
In force
25 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

County Walworth County, SD

The radar

The Aberdeen radar (KABR), 138 km from the middle of the area, began a volume at 07:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 7.6 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2005-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2005-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3258 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
366 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KABR 070736
SVRABR
SDC129-070800-
/O.NEW.KABR.SV.W.0002.050507T0735Z-050507T0800Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
235 AM CDT SAT MAY 7 2005

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WALWORTH COUNTY IN NORTH CENTRAL SOUTH DAKOTA

* UNTIL 300 AM CDT

* AT 235 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES SOUTHWEST OF SELBY..MOVING NORTH AT 35
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GLENHAM AROUND 240 AM CDT

THIS IS A DANGEROUS STORM WITH THE POTENTIAL TO PRODUCE LARGE HAIL
AND DAMAGING WINDS. TAKE SHELTER NOW

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

LAT...LON 4539 10023 4534 10006 4558 9996 4557 10044

$$

LILES
2 follow-up statements
000 
WWUS53 KABR 070748
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
248 AM CDT SAT MAY 7 2005

SDC129-070800-
/O.CON.KABR.SV.W.0002.000000T0000Z-050507T0800Z/
WALWORTH SD-
248 AM CDT SAT MAY 7 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR WALWORTH COUNTY UNTIL
300 AM CDT...

AT 244 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 6 MILES WEST
OF SELBY...AND MOVING NORTH AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE...
  5 MILES WEST OF SELBY BY 250 AM CDT.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING AWAY FROM WINDOWS.

LAT...LON 4545 10026 4545 10002 4558 9996 4557 10040

$$

LILES
000 
WWUS53 KABR 070759
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
258 AM CDT SAT MAY 7 2005

SDC129-070808-
/O.EXP.KABR.SV.W.0002.000000T0000Z-050507T0800Z/
WALWORTH SD-
258 AM CDT SAT MAY 7 2005

...THE SEVERE THUNDERSTORM WARNING FOR WALWORTH COUNTY HAS BEEN
ALLOWED TO EXPIRE...

AT 258 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED. THEREFORE...
THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.

IF SEVERE WEATHER WAS OBSERVED...PLEASE REPORT IT TO THE NEAREST LAW
ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE.

LAT...LON 4545 10026 4545 10002 4558 9996 4557 10040

$$

LILES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 3:00 PM CDT, 11 hours 35 minutes earlier.

Area forecast discussion, May 6, 3:00 PM CDT, 11 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
300 PM CDT FRI MAY 6 2005

.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT
BIGGEST CHALLENGE STILL FACING THE NEAR TERM IS CONVECTIVE CHCS
THROUGH THE NEAR TERM.

WARM FRONT STILL DRAPED NW-SE ACROSS SODAK...WITH TCU/-TSRA FIRING
ALONG FRONT JUST SOUTH OF CWA. SFC HIGH ACROSS NWRN MN WITH ERLY
TRAJ INTO NERN SODAK IS KEEPING DWPTS IN THE LOWER 30S THRU THE
AFTN. FRONT WILL CONT TO SLOWLY LIFT NE AS MAIN 5H/7H TROFS EJECT
INTO PLAINS OVERNIGHT. MODELS ARE POINTING TO MAIN AREA OF TSRA/SVR
TSRA FIRING ACROSS THE WRN HIGH PLAINS OF SODAK...THEN LINING OUT
AND MOVING INTO ERN SODAK OVERNIGHT AS ELEVATED CONVECTION. WITH
DECENT 7H/85H THETA-E RIDGES SLOWLY MOVING EAST AND 85H JET
INCREASING TO 40+ KTS BY 06Z SATURDAY...SHOULD BE ABLE TO KEEP
CONVECTION GOING.

EVERYTHING BEGINS TO RESET FOR SATURDAY AS WARM FRONT LIFTS NORTH
INTO NODAK DURING MORNING WITH SFC LOW/UPPER LOWS MOVING INTO WRN
SODAK DURING DAY. ERN SODAK IS IN THE WARM SECTOR WITH GOOD WAA
TAKING PLACE AND DECENT HEATING ANTICIPATED. MODELS SHOW LOLVL JET
INCREASING DURING SAT AFTN INTO THE 30+ RANGE WITH SBCAPES
INCREASING TO OVER 3.0K J/KG BY 00Z SUNDAY. BOTH 12Z NAM AND GFS
WERE SHOWING CONVECTIVE FEEDBACK ISSUES FOR SATURDAY EVENING TIME
FRAME IN THE 7H VORT/OMEGA FIELDS. ALSO APPEARS TO BE DECENT UPPER
JET DIVERGENCE AIDING CONVECTIVE CHANCES.

FOR REST OF WEEKEND...MODELS ARE SHOWING A SLIGHT SLOWING OF UPPER
WAVE MOVING EAST THROUGHT THE AREA. SUNDAY NOW APPEARS TO BE WARMER
FOR THE ERN DAKOTAS AS WARM SECTOR STAYS IN PLACE AND 85H THERMAL
RIDGE MOVES OVER. BY 00Z 85H/7H THETA-E RIDGES RETURN TO I-29
CORRIDOR WITH RETURN OF HIGH CAPES...DECENT SHEAR. HAVE ADDED TSRA
TO FCST FOR ERN SODAK SUNDAY AFTN/EVENING. WRAPAROUND SHOWERS ARE
EXPECTED SUNDAY EVENING-MONDAY MORNING FOR MUCH OF THE CWA AS UPPER
LOW OPENS AND SLOWLY SHIFTS NE.

.LONG TERM...TUESDAY THROUGH FRIDAY
EXTENDED MODELS IN OK AGREEMENT...WITH SOME TEMPORAL AND SPATIAL
ISSUES BEING NOTED BETWEEN THE GFS/CANADIAN/DGEX/ECMWF. GFS STILL
ADVERTISING PRETTY GOOD SYSTEM MOVING OUT OF THE ROCKIES LATER
TUESDAY THROUGH THURSDAY. CANADIAN/ECMWF SHOWING A SLIGHTLY FURTHER
NORTH TRACK WITH THIS SYSTEM THAN THE GFS/DGEX. FOR THE MOST PART
STUCK TO THE GFS DUE TO BETTER CONTINUITY BETWEEN THE PAST FEW MODEL
RUNS. KEPT TIMING OF PRECIPITATION AS IS WITH PRECIP BEGINNING OUT
WEST TUESDAY NIGHT...AND THEN SPREADING ACROSS ENTIRE CWA WEDNESDAY
AND THURSDAY. HIGH PRESSURE THEN BUILDING IN FOR FRIDAY...SO KEPT IT
DRY. GFS BEGINNING TO SHOW A COOLER SOLUTION THAN IN THE PAST FEW
DAYS...SO WENT WITH MORE OF A SHOWER MENTION ACROSS THE NORTH FOR
WEDNESDAY AND WED NIGHT...AND CONFINED THE MENTION OF THUNDER TO THE
SOUTHERN HALF OF THE CWA IN AREA OF BETTER INSTABILITY. WILL HAVE TO
MONITOR NEXT FEW MODEL RUNS AS WELL...WITH POSSIBILITY FOR A
FROZEN/LIQUID MIX OF PRECIPITATION WED NIGHT INTO THURSDAY NIGHT.
GFS ADVERTISING H85 TEMPS DROPPING JUST BELOW FREEZING WED
NIGHT...AND TO AROUND -3C OR -4C BY THURSDAY AND THURSDAY NIGHT.
850-700MB THICKNESS VALUES DROPPING TO AROUND 1520DM FOR SAME TIME
PERIOD...ALONG WITH SOUNDINGS INDICATING A SUB-FREEZING
THERMODYNAMIC PROFILE THROUGH MUCH OF THE ATMOSPHERE. FOR NOW OPTED
TO JUST TREND TEMPERATURES DOWN...AND CONTINUE WITH A MENTION OF
RAIN SHOWERS AS A LITTLE HESITANT TO MENTION SNOW THIS LATE
CLIMATOLOGICALLY SPEAKING.

&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

HINTZ/ALBRECHT
Hazardous weather outlook, May 6, 5:26 AM CDT, 21 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
526 AM CDT FRI MAY 6 2005

MNZ039-046-SDZ007-008-021-071024-
BIG STONE-GRANT-MARSHALL-ROBERTS-TRAVERSE-
526 AM CDT FRI MAY 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST SOUTH
DAKOTA...AS WELL AS BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE POTENTIAL FOR SEVERE THUNDERSTORMS WILL EXIST ACROSS THE AREA ON
SATURDAY AFTERNOON AND EVENING. THE MAIN THREATS WILL BE DAMAGING
WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

SDZ003>006-009>011-015>020-022-023-033>037-045-048-051-071024-
BROWN-BUFFALO-CAMPBELL-CLARK-CODINGTON-CORSON-DAY-DEUEL-DEWEY-
EDMUNDS-FAULK-HAMLIN-HAND-HUGHES-HYDE-JONES-LYMAN-MCPHERSON-POTTER-
SPINK-STANLEY-SULLY-WALWORTH-
526 AM CDT FRI MAY 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH
CENTRAL AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON ALONG AND BEHIND
A WARM FRONT THAT WILL MOVE NORTH THROUGH THE AREA. THE MAIN THREATS
WILL BE DAMAGING WINDS AND LARGE HAIL. THUNDERSTORMS ARE EXPECTED TO
AFFECT THE AREA TONIGHT AS WELL...WITH THE THREAT FOR SEVERE STORMS
MAINLY BEING DURING THE AFTERNOON AND EVENING HOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE POTENTIAL FOR SEVERE THUNDERSTORMS WILL EXIST ACROSS THE AREA ON
SATURDAY AFTERNOON AND EVENING. THE MAIN THREATS WILL BE DAMAGING
WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

KNUTSVIG

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 3:41 PM CDTSevere Thunderstorm WarningABRJones42 min
May 7, 3:56 PM CDTSevere Thunderstorm WarningABRStanley65 min
May 7, 4:38 PM CDTSevere Thunderstorm WarningABRJones, Lyman54 min
May 7, 4:52 PM CDTSevere Thunderstorm WarningABRSully53 min
May 7, 5:23 PM CDTSevere Thunderstorm WarningABRDewey33 min
May 7, 6:22 PM CDTSevere Thunderstorm WarningABRWalworth23 min
May 7, 6:46 PM CDTSevere Thunderstorm WarningABRMcPherson44 min
May 7, 6:52 PM CDTSevere Thunderstorm WarningABRCodington23 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.